Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Adam - counteracting MAOI sexual dysfunction

Posted by Scott L. Schofield on November 20, 1999, at 9:45:05

In reply to Adam - counteracting MAOI sexual dysfunction, posted by Michael on November 19, 1999, at 23:18:23

> adam, i noticed you referred to MAOI's in your previous thread. have you any successful experience in counteracting MAOI induced sexual dysfunction (primarily anorgasmia or significantly delayed ejaculation)? i'm currently taking Marplan 80 mg/day, along with pindolol 15 mg/day (5 mg tid). This is very effective for my social phobia. I understand certain dopaminergic agonists (such as pergolide) have been used to reverse the sexual problems, as has Bupropion (even though it is contraindicated).
> Any help greatly appreciated.
> Michael

I'm sure you know that much of the traditional pharmaceutical sensibilities have contraindicated such combinations, as well they should have. For instance, I have been on combinations that include: MAO-inhibitor + tricyclic + amphetamine. The pharmacist did an excellent job of screening for a dangerous combination of drugs that were perhaps overlooked. He required that he speak directly to my doctor before filling the prescription.

I have also been on a combination of Parnate + Wellbutrin (bupropion). I know that a Dr. J Feighner (Feighner Institute) has had a bit of experience with this combination (personal communication with my doctor). It doesn't seem that he has published any articles about it, though. I could not find any studies or anecdotal references of this combination while performing a quick search using Medline. I am in NO way recommending this as a treatment alternative for anyone.

I saw a bunch posts a few years ago in which bupropion was added to an ongoing SSRI treatment to counteract the sexual side-effects. It seemed to be successful. This combination itself seemed to have its own unexpected side-effect. Some of those who had responded only partially to the SSRI alone experienced a robust response after the bupropion was added. At the time, most of these posts involved Zoloft (sertraline). This must be viewed with the caveat that Zoloft was being used as the treatment of first-choice by many, if not most psychiatrists.

As I've written in other posts, it has been my experience with MAOIs that these changes in orgasm disappear over time. I sometimes get the feeling, however, that such may not be the case with SSRIs. I don't know.

You should expect that it might take several months before your pattern of orgasm returns to something more familiar to you. I know that I can't speak for anyone else but myself, but I think it's worth the investment of time if the drug works for you. I'm not sure, but it may be that this side-effect, along with others, are viewed within the scope of weeks rather than months. I hate to think that people quit an MAOI because they experience a side-effect that might go away. I would say that it might pay to be patient. At least you wouldn't be accused of being premature.

Good Luck.

- Scott




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Scott L. Schofield thread:15364